Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 4110
CASE REPORT
Year : 2015  |  Volume : 7  |  Issue : 7  |  Page : 328-331

Lithium-induced minimal change disease and acute kidney injury


1 Department of Medicine, Michigan State University College of Osteopathic Medicine, Lansing, Michigan, United States
2 Department of Medicine, Interdepartmental Division of Critical Care Medicine, University of Toronto, Toronto, Ontario, Canada
3 Division of Nephrology, St. Michael's Hospital, Toronto, Ontario, Canada

Correspondence Address:
Parul Tandon
16 Arrowood Crescent, Woodbridge, Ontario-L4H2R4, Canada

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-2714.161252

Rights and Permissions

Context: Lithium carbonate is a psychiatric medication commonly used in the treatment of bipolar disorder. It has been implicated in inducing nephrogenic diabetes inspidus, chronic tubulointerstitial nephropathy, and acute tubular necrosis. We describe a case of lithium-induced minimal change disease (MCD) and acute kidney injury (AKI). Case Report: A 32-year-old female with a medical history of bipolar disorder treated with chronic lithium therapy presented with anasarca, fatigue, and tremors. Work-up revealed supra-therapeutic lithium levels, hypoalbuminemia, and significant proteinuria. The patient was treated conservatively with fluids and discontinuation of lithium therapy. Subsequently, she developed significant AKI and persistent proteinuria. She underwent a renal biopsy that demonstrated effacement of podocyte foot processes consistent with lithium-induced MCD. This was treated with corticosteroids, which decreased the proteinuria and resolved all the patient's symptoms. Conclusion: Lithium-induced MCD is a rare disease that affects patients of all ages. It is often associated with therapeutic lithium and is typically resolved with discontinuation of lithium. In some cases, concurrent AKI may result due to vascular obstruction from hyperalbuminuria and associated renal interstitial edema. Corticosteroids may be needed to reduce the proteinuria and prevent progression to chronic kidney disease. As such, patients on lithium therapy may benefit from monitoring of glomerular function via urinalysis to prevent the onset of nephrotic syndrome.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1750    
    Printed40    
    Emailed0    
    PDF Downloaded319    
    Comments [Add]    
    Cited by others 5    

Recommend this journal